Detrol and Constipation
If you are taking Detrol, constipation may occur as a side effect. In clinical studies, this was reported in up to 7 percent of people taking the drug. If you develop constipation while taking Detrol, try making some dietary and lifestyle changes, such as adding fiber to your foods. Your healthcare provider can also recommend treatment or prescribe another overactive bladder medication.
Detrol® (tolterodine tartrate) is a prescription medication used to treat overactive bladder. It is part of a group of medications known as anticholinergics. As with all anticholinergic medications, Detrol can cause constipation. In fact, constipation is considered a "classic" anticholinergic side effect.
Before medicines are approved in the United States, they must go through several clinical studies, where many people are given a particular medicine and compared to a group of people given a placebo (a "sugar pill" with no active ingredient). In these studies, potential side effects in both groups are carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group taking the placebo.
In clinical studies, up to 7 percent of people taking Detrol experienced constipation, compared to 4 percent of people taking the placebo.
If you develop constipation while on Detrol, talk to your healthcare provider. You can also try making a few dietary and lifestyle changes. Increasing fiber in your diet or adding bran to your food may be helpful. Drinking plenty of fluids and getting regular exercise can also contribute to constipation relief. It is important to understand that severe constipation can be quite serious; do not hesitate to talk with your healthcare provider if you are experiencing severe constipation due to Detrol.
(Click Constipation Treatment for more recommendations.)